THURSDAY, Sept. 13 (HealthDay News) -- People suffering from multiple sclerosis who stopped taking the controversial drug Tysabri experienced a resurgence of brain lesions associated with their disease, researchers report.
But experts countered that the study was a small one and needs further confirmation.
"It's a valid report, [but] the study only involved 21 people," noted Dr. Randall Light, clinical assistant professor of family and community medicine with the Texas A&M Health Science Center College of Medicine and a neurologist with the Texas Brain and Spine Institute. "It's a heads-up for other researchers to share information," said Light, who was not involved in the study.
"This is an observation that needs further investigation and confirmation," agreed another expert, Dr. John Richert, executive vice president of research and clinical programs at the National Multiple Sclerosis Society in New York City.
Patients currently taking the drug should not discontinue it without seeking advice, the experts stressed.
"People taking the drugs should talk to a neurologist before," Light continued. "For patients, it just means don't stop taking the drug without talking to your doctor."
The findings were published Sept. 12 in the online edition of Neurology.
Tysabri (natalizumab), a monoclonal antibody, has been placed under a cloud of controversy for some time. The drug works by attaching itself to white blood cells called lymphocytes and preventing them from entering the brain, where they do damage that causes the disabling symptoms of MS. Tysabri had also been used to treat Crohn's disease.
But the drug has a checkered past. It first received U.S. Food and Drug Administration approval in November 2004, only to be pulled from the market three months later after several patients in clinical trials developed a rare but deadly viral infection of the brain called progressive multifocal leukoencephalopathy.
In June 2006, the FDA allowed the drug to return to the market, but with strict conditions. According to the new guidelines, Tysabri can only be administered by approved doctors, at infusion sites and pharmacies that register and comply with a patient-safety program designed by Biogen-IDEC, the maker of Tysabri, and approved by the FDA.
According to the U.S. National Institutes of Health, multiple sclerosis is an unpredictable disease of the central nervous system that can range from relatively benign to somewhat disabling, to devastating, as communication between the brain and other parts of the body is disrupted.
Many researchers believe MS to be an autoimmune disease, one in which the body, through its immune system, launches a defensive attack against its own tissues. In the case of MS, it is nerve-insulating myelin tissue that is under assault.
This trial was initiated after a neuroradiologist noticed that some patients were developing new lesions (as evidenced on MRI) after their Tysabri was discontinued.
All participants in this trial had had MRIs of their brains taken before starting Tysabri. They then had another such scan taken an average of 15 months after receiving the last infusion of the drug.
Participants were divided into two groups -- one which had taken the drug for an average of three years and one which had taken Tysabri for an average of only two months.
MRI scans revealed that participants developed more than triple the number of brain lesions (damaged areas) in the 15-month period since stopping the drug than they had developed before starting it. Those who had taken the drug for the shorter interval showed the most disease activity.
"Virtually all of the high-rebound figure came from the group that had a mean duration of therapy of only two months. I think that's relatively reassuring for the drug," Richert said.
MS symptoms did not show any sign of relapse, the team added.
The findings are in conflict with a previous study which found that people who had come off Tysabri did not show any rebound, Richert added. But the studies were a little different.
"They varied enough that both might be right, but we just don't know that yet," Richert added. "Nevertheless, this is something that needs further study. I don't think that at this point it changes the way physicians and people with MS should be using the drug. We continue to need to be vigilant in the use of Tysabri."
The National Multiple Sclerosis Society can tell you more about multiple sclerosis.
SOURCES: Randall Light, M.D., clinical assistant professor, family and community medicine, Texas A&M Health Science Center College of Medicine, and a neurologist, Texas Brain and Spine Institute; John Richert, M.D., executive vice president, research and clinical programs, National Multiple Sclerosis Society, New York City; Sept. 12, 2007, online edition, Neurology